Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Lake Charles, LA

July 23, 2006Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jul 23, 2006, 5:03 PM CDT for Jefferson County, Texas. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2006, 5:03 PM CDT (22:03 UTC)
Expired
Jul 23, 2006, 7:00 PM CDT
In force
117 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:30 PM CDTFLASH FLOODBeaumont, TXCARS FLOODED IN UNDERPASSES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 232204
FFWLCH
TXC245-240000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 PM CDT SUN JUL 23 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 700 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER BEAUMONT...MOVING SOUTHWEST 
AT 5 MPH.

* THIS STORM WILL BE NEAR...
  CENTRAL GARDENS BY 515 PM CDT
  

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3017 9415 2996 9432 2983 9413 3000 9400
      3003 9405 3006 9404 3007 9407 3007 9410
      3012 9411 3016 9412

$$

K. KUYPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:40 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 2:40 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT SUN JUL 23 2006

.SYNOPSIS...
A STATIONARY FRONT EXTENDING FROM HIGH ISLAND TEXAS THROUGH
PATTERSON LOUISIANA WILL BEGIN A POLEWARD TRANSLATION LATER THIS
EVENING. FURTHER EAST, THE CLOCKWISE CIRCULATION, ATTENDING THE
BERMUDA HIGH BUILDING WEST THROUGH THE NORTHERN GULF OF MEXICO, WILL
MAINTAIN THIS POLEWARD TRANSLATION INTO MONDAY. THE TRANSLATING AND
DIFFUSING WARMFRONT WILL EXIT CENTRAL LOUISIANA MONDAY EVENING.

FURTHER-UP, A LONGWAVE IN THE MIDLATITUDE WESTERLIES EXTENDS FROM
THE MIDWEST UNITED STATES TO THE SOUTH, TO COVER MOST OF THE GULF
OF MEXICO. A CYCLONIC SHEAR ZONE EMBEDDED WITHIN THIS EXTENSIVE
LONGWAVE PATTERN EXTENDS ACROSS THE NORTHERN GULF OF MEXICO ITS
ENDPOINTS BEING MARKED BY TWO CYCLONIC EDDIES (THE FIRST NEAR
BROWNSVILLE, AND THE SECOND SOUTH-SOUTHEAST OF NEW ORLEANS).

&&

.DISCUSSION...
EARLIER THIS MORNING,  THE CYCLONIC SHEAR ZONE (AND ASSOCIATED
SYNOPTIC-SCALE OMEGAS POLEWARD OF THE SHEAR ZONE) WAS INTERACTING
FAVORABLY WITH THE SECONDARY CIRCULATIONS ATTENDING THE STATIONARY
FRONT. WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WAS THE RESULT
ACROSS SOUTHCENTRAL LOUISIANA.

AT PRESENT, THE AFORMENTIONED WEATHER CONFIGURATION IS CHANGING, AS
THE CYCLONIC SHEAR ZONE BEGINS TO FADE FROM VIEW.

ON MONDAY, A SOUTHERLY AIRFLOW WILL BE EVOLVING AND DEEPENING. BY
MONDAY AFTERNNOON, A SLANTWISE ASCENDING AIRSTREAM, ORIGINATING OVER
THE CARIBBEAN, WILL BE FLOWING NORTHWARD SUBSEQUENTLY BRANCHING
NEAR FREEPORT TEXAS. CONSEQUENTLY, AN ANTICYCLONIC ASCENDING
AIRSTREAM, UPGLIDING OVER THE EXITING FRONTAL SURFACE, WILL BE
PRESENT ACROSS THE FORECAST AREA. WIDESPREAD RAIN WITH EMBEDDED
THUNDERSTORMS WILL BE THE RESULT.

I DECIDED TO USE THE GFS QUANTATIVE PRECIPITATION FORECAST FIELDS TO
DELINEATE MY RAIN AREAS. THIS GLOBAL FORECAST MODEL WILL MORE
CLEARLY SEE THE INCOMING CARIBBEAN AIR (COMPARED TO REGIONAL
MODELS). ALSO, I BELIEVE THAT THE MAJORITY OF THE RAINFALL WILL BE
IN THE FORM OF LARGE-SCALE (OR GRID-SCALE) RAIN NOT CONVECTIVE (OR
SUBGRID-SCALE) RAIN. CONSEQUENTLY, MY RAIN CHANCES WILL BE IN THE
LIKELY CATEGORY DURING THE DAYTIME.

TEMPERAURES WILL BE A CHALLENGE OVER THE NEXT FEW DAYS DUE IN PART TO
THE CLOUD COVER. THE AFTERNOON READINGS WILL BE RUNNING A FEW
DEGREES BELOW NORMAL.

&&

.AVIATION...
PATCHY FOG IS POSSIBLE IN THE WEE HOURS OF THE MORNING ESPECIALLY
ACROSS SOUTHCENTRAL LOUISIANA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  87  74  84 /  50  70  30  70
KBPT  72  88  74  83 /  50  70  40  70
KAEX  68  91  72  88 /   0  60   0  70
KLFT  72  88  74  87 /  50  70   0  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

TRARES
&&
Hazardous weather outlook, Jul 23, 3:18 AM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
318 AM CDT SUN JUL 23 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-241100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
318 AM CDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK FRONT WILL MOVE SOUTH ACROSS CENTRAL LOUISIANA TODAY AND
STALL ALONG THE I-10 CORRIDOR TONIGHT. THIS FRONT WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FRONT WILL STALL ACROSS SOUTHERN LOUISIANA TONIGHT AND DISSIPATE
MONDAY AS SOUTHERLY FLOW RETURNS TO THE AREA. INCREASED MOISTURE
FROM THE SOUTHERN GULF WILL INTERACT WITH A WEAKNESS ALOFT OVER
TEXAS TO PROVIDE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY
AND WEDNESDAY. BY THURSDAY AND FOR THE REMAINDER OF THE WEEK...RAIN
CHANCES WILL SETTLE BACK DOWN TO THE STANDARD SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 23, 3:58 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
358 PM CDT SUN JUL 23 2006

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-240300-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
358 PM CDT SUN JUL 23 2006

...SOAKING RAINS EXPECTED FOR THE FIRST HALF OF THE WEEK...

SOUTHERLY WINDS WILL DEEPEN OVER THE WESTERN GULF OF MEXICO LATER
THIS EVENING, CARRYING RICH CARIBBEAN AIR INTO SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA. THIS INCOMING CARIBBEAN AIR WILL RIDE UP AND
OVER THE RECENTLY-ARRIVED FRONT, GENERATING WIDESPREAD  RAIN WITH
EMBEDDED SHOWERS AND THUNDERSTORMS. AREA-WIDE RAINFALL AMOUNTS
BETWEEN 1/4 AND 1/2 INCH ARE POSSIBLE ON MONDAY, WITH LOCAL AMOUNTS
FROM 2 TO 3 INCHES IN THE HEAVIER SHOWERS.
Special weather statement, Jul 23, 5:02 PM CDT, 1 minute before
...TROPICAL FUNNEL CLOUDS POSSIBLE...

**************IF A REPORT IS RECEIVED ADD THIS SECTION*************

AT 457 PM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF A
FUNNEL CLOUD OVER WEST CENTRAL JEFFERSON COUNTY OF SOUTHEAST TEXAS.

*******************************************************************

A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE
AREA. MEANWHILE...THE VERTICAL WIND PROFILE OVER THE AREA IS LIGHT
AND VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEABREEZE COLLIDE.

THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO WARNING
WILL LIKELY BE ISSUED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.